• question-icon

    What causes severe left hand pain while on Levofloxacin?

default
Posted on Fri, 14 Jul 2017 in Medicines and Side Effects
Question: My boyfriend is having a reaction to levofloxacin, severe pain is left hand plus tightening of the hand, rib fell like a charley horse and right ankle, what can I do to help relieve the pain, it is 1:40 am here, I cannot reach anyone. Thank you
doctor
Answered by Dr. Panagiotis Zografakis 26 minutes later
Brief Answer:
you'd better visit the ER

Detailed Answer:
Hello,

it's OK to use a pain medication (particularly if it's paracetamol, which is safe at the recommended dose) if that's what you're asking but you'd better visit the ER to exclude serious disorders like a heart attack which may present with similar symptoms. Levofloxacin may cause neuropathy, muscle spasms, etc so I can't exclude a side effect either.

If he also had fever then treatment has to continue with another medication and shouldn't be left for another day.

Does he have other accompanying symptoms like nausea, cold sweating, faintness, low blood pressure or anything else?
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis 12 minutes later
No, he doesn't have any other symptoms like nausea, sweating, faintness of low blood pressure, just severe pain could this be caused from low potassium levels?
doctor
Answered by Dr. Panagiotis Zografakis 9 minutes later
Brief Answer:
yes...

Detailed Answer:
Very low potassium levels (close to 2.5mEq/L) may indeed cause muscular damage (rhabdomyolysis) associated with pain and increased serum CPK. In such cases the pain is usually widespread; not confined to a single area that is. It is a potential cause though particularly if his potassium levels are that low. It goes without saying that very low potassium levels are potentially fatal due to arrhythmias that may occur.

The lack of other symptoms makes a heart attack less likely but it is still a possibility.

So in any case (be it low potassium, or anything else) an urgent assessment is required to exclude serious disorders.

I hope you find my comments helpful!
Kind regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3691 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Rhabdomyolysis

doctor1 MD

I suffered from rhabdomyolysis about 4 months ago from strenuous activity and had severe pains. Since then I still have reoccuring pains similar to...

doctor1 MD

Sudden onset of pain in buttocks, pain seemingly from both leg bones and muscles. I can walk but with pain. pain comes and goes. Began shortly...

doctor1 MD

What medicine interacts garcinia cambogia

doctor1 MD

currently taking Lisinopril 40 mg, Doxazosin 8mg, Verapamil 120mg,Triamt/HCTZ 37.5-25mg along with Nexium crestor & eflexor. Having dry cough...

doctor1 MD

My 59 year old husband has acute renal failure caused by rhabdomyolysis, brought on by statin drugs. We are trying to follow a renal diet, but so...

doctor1 MD

Hi Dr. I have recently started taking APO-Rosuvastatin 10 Mg. daily, but after the second tablet I felt pain in my lower back and legs. Could it be...

Get personalised answers from verified doctor in minutes across 80+ specialties

160 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Panagiotis Zografakis
  • Q - Suggest treatment for splenic cyst

  • Q - What causes dry throat?

  • Q - What causes itching in breast?

  • Q - What causes chest pain and heart burn?

  • Q - Suggest treatment for pain in heels

  • Q - Can i take Paxil along with Clonidine?

  • Q - Suggest ways to manage diabetes

  • Q - Does taking Plaquinel for lupus affect the memory?

  • Q - What does an enlarged lymph node on neck indicate?

  • Q - Is infection possible by touching a dead bird despite using a disinfectant?

backtotop2